Alert archive / Colorado / Tornado Warnings in 2018
Tornado Warning 40, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jul 29, 2018, 2:47 PM MDT for Weld County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 2:47 PM MDT (20:47 UTC)
- Expired
- Jul 29, 2018, 3:15 PM MDT
- In force
- 28 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 77 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:07 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WFUS55 KBOU 292047
TORBOU
COC123-292115-
/O.NEW.KBOU.TO.W.0040.180729T2047Z-180729T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
247 PM MDT SUN JUL 29 2018
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
Northeastern Weld County in northeastern Colorado...
* Until 315 PM MDT.
* At 247 PM MDT, a severe thunderstorm capable of producing a tornado
was located 6 miles southeast of Burns, or 27 miles east of
Cheyenne, moving south at 30 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Grover, Pawnee Buttes and Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4074 10370 4072 10432 4100 10435 4100 10384
TIME...MOT...LOC 2047Z 346DEG 26KT 4112 10427
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
DANIELSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 29, 10:49 AM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 29, 10:49 AM MDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1049 AM MDT Sun Jul 29 2018 .UPDATE... Issued at 1048 AM MDT Sun Jul 29 2018 Even though stratus began to erode, areas in the center have seemed to have thickened and slowed its dispersion. ACARS soundings continue to show the stratus, about 1500 feet deep. With easterly winds forecasted to increase, this will likely take a while to dissipate still, limiting storm potential, mainly over Boulder, southern Weld, Denver and eastern Adams and Arapahoe counties, at least this afternoon. Whereas areas north and south will have the greater potential where clearer skies will allow for warmer temperatures and higher CAPE/lower CIN values. A caveat to that is the smoke from the western US fires that is moving in along the northern state border, could delay development slightly. Jet max overhead and higher moisture allowing for higher CAPE values will still be present for another active thunderstorm day with severe potential. Elevated convection over Wyoming this morning and the ACCAS visible on satellite over the low level stratus display the convective potential for the day. Looking at the latest RAP jet level winds, the jet core is expected to be laid across from Carbon County, WY southeast over northern Larimer Country and into Morgan County. With the tendency to see stronger activity to the south of the jet core, this will battle the stable airmass over the Denver area and central urban corridor. Concur however with the addition of an Enhanced area for SPC's Day 1 Convective Outlook. Large hail up to baseball size, damaging outflow winds to 75 mph and the possibility of tornadoes will be expected out of the strongest storms today. Then still tracking the expected cold front later this afternoon into the evening. There's no good pressure rises being detected by weather stations, but some northern winds up in northern Wyoming. Difference in timing (varies from around 21Z on the NAM to closer to 00z on the hires models and the GFS. This is expected to push in another round of potentially severe storms across the area on the leading edge before it becomes more stable and upslope behind. The timing will also determine how warm its able to get in the metro areas and therefore how strong the storms may be with this second push. && .SHORT TERM...(Today and tonight) Issued at 317 AM MDT Sun Jul 29 2018 Strong northwest flow aloft, with a 100 knot jet will persist today. Afternoon and evening showers and thunderstorms are again expected. Water vapor satellite imagery showing an upper level trough over Montana at this time. This trough will sink south and provide lift over Colorado late this afternoon through tonight. Biggest question mark regarding today's forecast is how much low cloud will set in this morning. Models have been scaling back on the amount of low clouds for this morning and having temperatures climbing into the 80s this afternoon. Even with fewer low clouds, an easterly wind component should help slow warming. Will keep highs towards the lower end of guidance, mid to upper 70s across northeast Colorado. Where/If low clouds linger for most of the day, highs may struggle to climb out of the 60s. Since the amount of warming today is highly uncertain, so is the amount of instability. Using mid 50s for dew points, surface based CAPE remains less than 800 J/kg where temperatures stay in the 60s, 1000-2000 J/kg for temperatures in the 70s, and CAPE near 2500 J/kg with mid 80s. Expect a similar severe weather threat as the past few days with golf ball to baseball size hail and winds to 80 mph possible. Isolated tornadoes will be possible as well with the best chance being with a supercell that moves along a boundary. Even with the amount of instability being uncertain, northeast to east upslope flow, increased moisture, and lift from the approaching trough should result in a greater number of showers and thunderstorms this afternoon and tonight along the Front Range and over the eastern plains. Will have likely pops or higher for the all of the Front Range and eastern plains. Drier air moves in west of the divide with only a slight chance for storms Severe threat should end early this evening, however lift from the upper level trough sinking south and an upslope flow will keep showers and isolated thunderstorms going through most of the evening. Precipitation will end from north to south overnight as stable and drier moves southward. .LONG TERM...(Monday through Saturday) Issued at 317 AM MDT Sun Jul 29 2018 The flow aloft will remain northwesterly Monday with lingering showers around during the morning hours, especially along the Palmer Divide. Overall the airmass is fairly stable on Monday, leaning more towards showers vs thunderstorms across the lower elevations. Best chc of thunderstorms in the afternoon will be in the mountains. Temperatures on Monday still expected to be below normals with highs in the mid 70s. For the rest of the week, temperatures will warm through the week, climbing back into the 90s Friday through Sunday. Thunderstorm coverage will be relatively low, with the best chance of storms each day over the higher terrain. && .AVIATION...(For the 18Z TAFS through 18Z Monday morning) Issued at 1048 AM MDT Sun Jul 29 2018 Forecast confidence remains low on the stratus burn off today, as the high resolution models that did great at the breakout yesterday where calling for an earlier breakout today, yet it continues to hold on strong, especially over Denver, Boulder, and eastern Adams and Arapahoe counties. Now expecting the stratus to hang on with light winds becoming stronger out of the east, possibly to 18z or longer over the aforementioned areas, which will limit thunderstorm development. However areas south and north and east will see the better chance for storms in the 21z to 00z time frame. Then as a cold front pushes in with north-northeast winds, another surge of thunderstorms on the leading edge are expected, mainly in the 01z to 04z time frame. Upslope behind the front will result in rain showers, then low clouds and possible drizzle tonight, likely remaining in place through Monday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...Cooper AVIATION...Meier
Hazardous weather outlook, Jul 29, 11:04 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sun Jul 29 2018 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sun Jul 29 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE FRONT RANGE AND OVER THE PLAINS TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms are expected once again this afternoon and evening. Some storms will likely become severe with hail up to baseball size, wind gusts to 80 mph, and isolated tornadoes. Heavy rain and isolated flooding will also be possible. The best chance for severe storms will be along and east of a line from Cheyenne to just east of Denver International Airport to Limon. Two rounds are likely to occur, one in the mid to late afternoon, then another as a cold front pushes in in the early to mid evening. Conditions behind the front will result in stratus and areas of fog overnight and into Monday morning, with some areas of drizzle possible as well. Areas in the foothills and Palmer Divide may experience poor visibility creating hazardous driving conditions for the morning rush hour. .DAYS TWO THROUGH SEVEN...Monday through Saturday It will be cool on Monday with a few showers or drizzle lingering into the morning hours. Drier conditions will build across the area through the afternoon. The rest of the period will see warming temperatures and relatively dry conditions. A few afternoon and evening thunderstorms can be expected over the mountains Wednesday through Saturday, with just a slight chance of storms on the plains. Most of those storms would produce just light rain and gusty outflow winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be needed over the northeast plains and possibly across the Urban Corridor this afternoon and evening.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 47 min |
| Jul 28, 6:54 PM MDT | Tornado Warning | BOU | Logan | 22 min |
| Jul 28, 7:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 32 min |
| Jul 28, 7:50 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 40 min |
| Jul 28, 8:23 PM MDT | Severe Thunderstorm Warning | BOU | Phillips | 52 min |
| Jul 29, 3:06 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Jul 29, 3:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 44 min |
| Jul 29, 3:32 PM MDT | Tornado Warning | BOU | Weld | 43 min |
| Jul 29, 3:44 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 46 min |
| Jul 29, 4:00 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jul 29, 4:10 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington, Weld | 35 min |
| Jul 29, 4:26 PM MDT | Tornado Warning | BOU | Morgan, Weld | 34 min |
| Jul 29, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jul 29, 4:37 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 23 min |
| Jul 29, 4:58 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 25 min |
| Jul 29, 5:01 PM MDT | Tornado Warning | BOU | Morgan, Washington | 44 min |
| Jul 29, 5:32 PM MDT | Tornado Warning | BOU | Lincoln, Washington | 28 min |
| Jul 29, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 51 min |
| Jul 29, 5:57 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 23 min |
Nearby
Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.